Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 32, NWS Wilmington, NC

May 14, 1995Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 14, 1995, 5:09 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 66 min.

The area

The counties it named.

The facts

Issued
May 14, 1995, 5:09 AM EDT (09:09 UTC)
Expired
May 14, 1995, 6:15 AM EDT
In force
66 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 140911
SVRILM
NCC019-129-141015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
509 AM EDT SUN MAY 14 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...SOUTH CENTRAL BRUNSWICK COUNTY
   ...SOUTHERN NEW HANOVER COUNTY
 
AT 502 AM EDT...DOPPLER WEATHER RADAR DETECTED A POSSIBLE SEVERE
THUNDERSTORM NORTHWEST OF THE TOWN OF WINNABOW IN BRUNSWICK COUNTY. THIS
STORM WAS MOVING TO THE EAST AND SOUTHEAST AT 40 MPH. THIS STORM WILL
MOVE NEAR FORT FISHER IN SOUTHERN NEW HANOVER COUNTY BY 6 AM.
 
 
THIS IS A DANGEROUS STORM....TAKE COVER IMMEDIATELY IF YOU ARE IN ITS
PATH. LARGE SEVERE THUNDERSTORMS CAN CAUSE AS MUCH DAMAGE AS SMALL
TORNADOES.
 
 
HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:13 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 14, 2:13 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
215 AM EDT SUN MAY 14 1995

CWF: WL CONT SPLIT BASED ON POSITION OF FRNTL BNDRY...MORE SRLY FLOW
EXPECTED ACRS SRN AREAS TODAY. TONIGHT AS WEAK CLD FRNT APPROACHES SW
WINDS WITH SHIFT TO MORE W LATE. AS FNRT SLIDES OFF CST MON WINDS SHIFTING
TO NW/N. BEST PRECIP CHANCES THIS AFTN...EARLY TONIGHT DECREASING THRU MON.

ZFP: WELL DEFINED MOISTURE AND STAB BNDRY RUNNING ACRS STATE THIS MORN.
MAIN BATCH OF SHWRS TSTMS MOVING OFF SE CST...A FEW LIGHT SHOWES DVLPING
OVER NE CNTIES. DONT EXPECT ALOT OF ACTIVITY DURING MORNING HOURS BEHIND
FIRST BATCH. REDEVLOP LIKLEY DURING AFTN WITH MOIST UNSTABLE AIR AND BNDRY
ACTING AS FOCUS. BNDRY NOT EXPECTED TO MOVE MUCH AS IT IS STUCK BETWEEN
HI PRES CNTRS. MID WEST COLD FRNT WILL APPROACH TONIGHT THEN CROSS REGION
MON. WITH WESTRLY FLOW DEVELOPING AT 850 TONIGHT PRECIP CHANCES SHLD
DECREASE WITH MON LOOKING MAINLY DRY. WARM 850 TEMPS AND THCKNESS VALUES
WILL CONTIUE THRU PD. SHLD SEE ENUF SUN TODAY FOR 80S MOST LOCATIONS ON
MON A FEW DEGREES WARMER WITH LESS CLDS.
.
.MHX...NONE.    WL SND WRKCWF BY 315 AM.

FREDERICK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:04 PM EDTSevere Thunderstorm WarningILMRobeson56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.